|muscle loss and positive treaments
May 31, 2002
Dear Doc, I have been HIV+ since 1993. My most recent labs on dec.2001 where - cd4=43, cd8=742, cd8=36, HIV Viral undect. and t4=886. I am on Combivir and Sustiva. This month I have notice a loss of muscle and inches off my body, without losing weight. I am 6'2 and 214 lbs. My weight does not change, however I am concerned about the noticeable loss in muscle. I do exercise and my diet and appetite have not change. I have lost a size in my chest, shoulders and waist. I would like to stop this now before I lose more. I have spoken with my doctor and he didn't give me much input or help. Would it be beneficial to look into a testosterone therapy (ie, Androgel). My doctor is very apprehensive when it comes to such treatments. His suggestion was to think about a antidepressent to help mentally deal with the muscle loss, rather than to deal with the actual muscle loss. This of course was not a very satisfactory answer for me. What could you suggest to help with the muscle loss and how to inform my doctor about the beneficial uses of hormones in AIDS/HIV patients?
Thank you, Jerry
Response from Ms. Fields-Gardner
It may be worth starting out by getting a body composition evaluation done and some evaluation on why you may have lost this type of weight and what may be taking its place.
For instance, if you have lost muscle and fluids are expanding, you may have an infection or injury that should be addressed and may solve the problem. If you have lost muscle and have gained fat, some of your body dimensions should be getting bigger, oddly enough, because fat is less dense (more "fluffy" so to speak) than muscle. If you have lost fluids, you may not be able to sustain muscle tissues.
In any case, once you determine what has been moving around, you might start to get the picture of why this is so. If, for instance, your testosterone is low, then replacement probably makes sense (what Androgel is used for). If you haven't been eating, then Androgel alone will not be enough. The best way to use anabolic steroids is to make sure that you get enough food and exercise to make it work and even enhance it's effects.
In some cases, if food intake is the culprit, restoring food intake with exercise may do the trick.
Sorry to muck up what looks like it should be a simple answer. But, to most effectively deal with the problem of losses on inches, you need to know what was lost and why.
Dental side effects of longterm use of humane growth hormone
is green tea helpful?
- Tingling In Feet After Oral Sex Hooker What Are The Chances Of HIV
- White Bumps On Penis After Inverted Condom Worried I Have HIV
- How Effective Are Swabs When Testing For An Std?
- What Causes Vaginal Dryness In Young Women?
- 90 Day HIV Test After Protected Sex
- After Five Months Is An HIV Test Conclusive
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.